Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Las Vegas, NV

July 24, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2019, 4:49 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2019, 4:49 PM MST (23:49 UTC)
Expired
Jul 24, 2019, 7:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:45 PM MSTFLASH FLOOD5 Sse Golden Valley, AZSHINARUMP ROAD CLOSED FROM PALO CHRISTI ROAD TO SOUTH PINION ROAD YESTERDAY DUE TO FLOODING. ROAD WAS REOPENED THIS MORNING AROUND 730AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WGUS55 KVEF 242349
FFWVEF
AZC015-250245-
/O.NEW.KVEF.FF.W.0022.190724T2349Z-190725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
449 PM MST Wed Jul 24 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 448 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Dolan Springs. Additional storms are forming near 
  the Hualapais and may impact the Kingman area later this 
  afternoon. Flash flooding is expected to begin shortly or is 
  already occurring.

* Some locations that will experience flooding include...
  Kingman, Windy Point Campground, Wild Cow Campground, Pierce Ferry
  And Antares Roads, Blake Ranch Road, Golden Valley, Dw Ranch Road, 
  Packsaddle Campground, Chloride, New Kingman-Butler, Dolan 
  Springs, Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 30 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3590 11456 3492 11417 3489 11361 3520 11362
      3535 11398 3597 11417

$$

VARIAN
2 follow-up statements
412 
WGUS75 KVEF 250106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
606 PM MST Wed Jul 24 2019

AZC015-250245-
/O.CON.KVEF.FF.W.0022.000000T0000Z-190725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
606 PM MST Wed Jul 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...

At 604 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain near Golden Valley. Rain gauges 
estimate rainfall rates of 2 inches per hour are occuring and flash 
flooding is likely. Additional storms are ongoing near the Hualapai 
Mountains.

Some locations that will experience flooding include...
Kingman, Windy Point Campground, Wild Cow Campground, Pierce Ferry
And Antares Roads, Blake Ranch Road, Golden Valley, Dw Ranch Road, 
Packsaddle Campground, Chloride, New Kingman-Butler, Dolan Springs, 
Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 30 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3590 11456 3492 11417 3489 11361 3520 11362
      3535 11398 3597 11417

$$

Outler
920 
WGUS75 KVEF 250236
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
736 PM MST Wed Jul 24 2019

AZC015-250245-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-190725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
736 PM MST Wed Jul 24 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 745 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat although local washes and drainages may run at elevated 
levels through the evening. Please continue to heed any remaining 
road closures.

LAT...LON 3590 11456 3492 11417 3489 11361 3520 11362
      3535 11398 3597 11417

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:54 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Jul 24 2019

.SYNOPSIS...High pressure centered east of the area will continue
to provide a favorable monsoon flow into the area through Thursday,
resulting in scattered thunderstorms again on Thursday. A drying
trend begins Friday with hot and dry conditions expected over the
weekend. Monsoon moisture is forecast to return early next week
with another round of thunderstorms possible by Tuesday. &&

.DISCUSSION...tonight through Friday.

Isolated to scattered thunderstorms will continue through the
evening hours decreasing overnight as support from an inverted
trough ends as it lifts away from the area. A Flash Flood Watch
remains in effect until 11 pm this evening for portions of
southern California, southern Nevada and northwest Arizona as the
inverted trough interacts with unseasonably high PWATs and weak
instability to increase rain efficiency and bring an elevated
risk for flash flooding.

Essentially, little movement is forecast in the position of high
pressure on Thursday with little change in available moisture.
However, the area of concern for more widespread storms and an
increased potential for flash flooding shifts to the northern
regions of the CWA. A Flash Flood Watch is in effect for Thursday
afternoon/evening for portions of the southern Great Basin. High
pressure shifts to southeast Arizona on Friday with precipitable
water values decreasing somewhat. However, moisture remains more
than sufficient for storm development, especially across the
Sierra and southern Great Basin due, in part, to support provided
by a trough moving into central California. This feature could
help support nocturnal convection Friday night as it passes
across southcentral Nevada.

High pressure moves directly over the area this weekend and as a
result, stabilizes the airmass over the region and ends
thunderstorm chances for the time being. In addition, temperatures
are forecast to soar to several degrees above normal with MOS
guidance showing temperatures on Sunday in Las Vegas at or above
110 degrees. In response, excessive heat indices rise on Sunday
but then lower again Monday as temperatures drop off.

The high pivots east of the area Monday and re-positions near the
Four Corners by Tuesday signaling a return of monsoon moisture
and increasing chances for thunderstorms. In response to the
increased moisture, temperatures would fall back to below normal
by mid week.
&&

.AVIATION...For McCarran...A challenging forecast through the TAF
period as an active monsoon pattern lowers confidence. Complex of
storms near the Peach Springs corridor this afternoon will likely do
one of two things, either hold together and continue moving west
into the Las Vegas Valley, or collapse, and send strong outflow
towards the valley. In either case, expect another chance for
thunderstorms and associated hazards around the valley this evening,
then again Thursday morning. Turbulence and icing hazards expected
with thunderstorms near the valley and approach corridors, along
with gusty and erratic surface winds. CIGs should remain above 10
Kft with thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Monsoon thunderstorms will keep the forecast tricky
through the TAF period. A developing complex in northwest Arizona
will the be primary concern this evening, along with any outflow it
may produce. On Friday, thunderstorms most likely north of a KNID-
KIGM line with heavy rain and gusty, erratic winds as the primary
threat; generally southwesterly winds south of the line. CIGs with
any thunderstorms will likely remain above 10 Kft, but expect icing
and turbulence hazards aloft in the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:17 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 12:24 PM MSTFlash Flood WatchVEFMohave9 hr
Jul 24, 1:16 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 24, 3:22 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.